Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 1996, 4:28 AM CDT for Ellsworth County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1996, 4:28 AM CDT (09:28 UTC)
- Expired
- Apr 14, 1996, 5:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:45 AM CDT | Hail 0.75 | Ellsworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 140929 SVRICT KSC053-141015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 428 AM CDT SUN APR 14 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...ELLSWORTH COUNTY AT 428 AM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR HOLYROOD...OR 30 MILES NORTHEAST OF GREAT BEND. THE STORM IS MOVING NORTH AT 35 MPH AND WILL PASS BETWEEN ELLSWORTH AND WILSON BY 500 AM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. KIRKWOOD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:08 PM CDT, 12 hours 20 minutes earlier.
Area forecast discussion, Apr 13, 4:08 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 408 PM CDT SAT APR 13 1996 CHANGES: NONE 18Z SFC MAP SHOWS LOW OVER SE CO THIS AFTERNOON. MODELS IN FAIRLY CLOSE AGREEMENT WITH MOVEMENT OF LOW ACROSS TX AND OK PANHANDLES AND THEN ACROSS NORTHERN OK EARLY SUNDAY MORNING. AVN AND ETA POSITIONING OF THE LOW ARE SLIGHTLY FARTHER SOUTH THAN THE NGM...AND I TEND TO LEAN TOWARDS THEM. UPPER LEVEL DYNAMICS LOOK QUITE IMPRESSIVE WITH 500 MB DIFFLUENCE...THE FRONT LEFT QUAD OF A JET WRAPPING AROUND THE BASE OF THE TROF INTO SC AND SE KS BY 12Z SUNDAY...AND ALL SORTS OF QG FORCING. ONLY THING IS LOW LEVEL MOISTURE IS LIMITED...HOWEVER DO EXPECT SOME MOISTURE TO RETURN IN THE MID LEVELS WHICH SHOULD ALLOW ELEVATED CONVECTION TO DEVELOP LATER TONIGHT ACROSS SOUTH CENTRAL KANSAS...AND INTO SOUTHEAST KANSAS SUNDAY MORNING. NEXT ITEM IS ONCE THE LOW PASSES...HOW MUCH AND HOW FAR IS SNOW GOING TO WRAP AROUND THE LOW. A CONCERN HERE IS THAT WITH THE LOW SO CLOSE AND WARM AIR WRAPPING AROUND IT...TEMPS WILL NOT BE COLD ENOUGH UNTIL LATE SUNDAY TO GET ANY SNOW INTO SOUTH CENTRAL KANSAS. CENTRAL KS ON THE OTHER HAND MAY SEE SOME RAIN/SNOW MIX SUNDAY MORNING...BUT LITTLE IN THE WAY OF ACCUMULATION. MAIN CONCERN WILL BE THE STRONG WINDS ACROSS THE CWA ON SUNDAY BEHIND THE LOW. RSL 039/042 ++ SLN 042/048 ++ ICT 047/051 97 HUT 045/049 97 CNU 045/055 68 NOONAN
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.